Journal of Family Medicine and Primary Care

CASE REPORT
Year
: 2017  |  Volume : 6  |  Issue : 3  |  Page : 672--673

Paraquat poisoning: Case report of a survivor


M Asisha Janeela, Ajoy Oommen, Ajay Kumar Misra, I Ramya 
 Department of General Medicine, Christian Medical College, Vellore, Tamil Nadu, India

Correspondence Address:
Dr. M Asisha Janeela
Department of General Medicine, Internal Medicine Unit V, Christian Medical College, Vellore, Tamil Nadu
India

N, N′-dimethyl-4, 4′-bipyridinium dichloride (paraquat) is a widely used synthetic, nonselective contact herbicide. Ingestion of toxic doses of paraquat can be fatal with life-threatening effects on the lungs, gastrointestinal (GI) tract, kidney, liver, heart, and other organs. Till date, there are no specific antidotes and none of the current treatments have proven efficacious. The prognosis is uniformly poor worldwide, including those who treat aggressively with multimodal therapies. Long-term survivors are few, and have GI and pulmonary complications. Hence, prevention needs to be the utmost priority, and on exposure, aggressive decontamination should be initiated. Although it is a very common herbicide, there are very few cases reported from India and awareness among people needs to be widened.


How to cite this article:
Janeela M A, Oommen A, Misra AK, Ramya I. Paraquat poisoning: Case report of a survivor.J Family Med Prim Care 2017;6:672-673


How to cite this URL:
Janeela M A, Oommen A, Misra AK, Ramya I. Paraquat poisoning: Case report of a survivor. J Family Med Prim Care [serial online] 2017 [cited 2019 Sep 19 ];6:672-673
Available from: http://www.jfmpc.com/article.asp?issn=2249-4863;year=2017;volume=6;issue=3;spage=672;epage=673;aulast=Janeela;type=0